Rip Current, Northern Oregon Coast
- When
- July 3, 8:00 PM PST to July 4, 7:00 AM PST
- Where
- Northern Oregon Coast forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Reported by
- Coast Guard
Three teenage swimmers were swept away from the beach of Cannon Beach, OR by a rip current. Two swimmers were able to escape the current, but one was swept into the sea.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
Three teenage swimmers were swept away from the beach of Cannon Beach, OR by a rip current. Two swimmers were able to escape the current, but one was swept into the sea. Cannon Beach's Surf Rescue Team along with Cannon Bach Life Guards were the first to respond. The Coast Guard was called, and searchers searched through the night and into the morning. The search for the missing teenager was called off the next morning. The body was found about one week later when he washed ashore approximately 20 miles south of Cannon Beach.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jul 3, 8:00 PM PST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PORTLAND OR 900 PM PDT TUE JUL 03 2007 .SYNOPSIS...AN UPPER LEVEL RIDGE OVER THE GREAT BASIN TONIGHT WILL BUILD NORTHWARD INTO EASTERN OREGON AND IDAHO WEDNESDAY AND THURSDAY. THIS WILL KEEP EXTREME HOT AIR MASS SOUTH AND EAST OF AREA AST THERMAL TROUGH REMAINS OVER EASTERN OREGON. LIMITED MARINE CLOUDS WILL BRUSH THE COAST LATE TONIGHT AND WEDNESDAY MORNING. MORE EXTENSIVE MARINE AIR MASS WILL DEVELOP ALONG THE COAST LATER WEDNESDAY NIGHT AND THURSDAY MORNING. UPPER RIDGE STARTS TO SLIDE EAST THURSDAY NIGHT AS WEAK TROUGH DEVELOPS OFFSHORE. DEEPER MARINE AIR MASS DEVELOPS BY FRIDAY MORNING WITH SOME INLAND PENETRATION THROUGH GAPS. UPPER RIDGE CONTINUES MOVES EAST FRIDAY WITH STRONGER ONSHORE FLOW INTO AREA. SOME INSTABILITY IS ALSO POSSIBLE FRIDAY AFTERNOON OVER SOUTHERN MOUNTAINS. UPPER RIDGE WELL SOUTH AND EAST OF AREA THIS WEEKEND. AIR MASS REMAINS WARM INTO EARLY NEXT WEEK WITH VARYING PERIODS OF ONSHORE FLOW. && .SHORT TERM...MARINE CLOUDS STILL ONLY IN THE OUTER WATERS THIS EVE AND MAKING VERY SLOW PROGRESS TOWARDS COAST. WITH THERMAL LOW OVER NE ORE TONIGHT STRONGEST ONSHORE PUSH INTO N COAST WHERE MARINE CLOUDS HAVE BEST CHANCE OF REACHING COAST LATE TONIGHT AND WED MORNING. WITH ONLY MINOR MARINE AMS ALONG COAST WED MORNING CLOUDS CLEAR QUICK AND TEMPS WARM FAST. UPPER RIDGE BUILDS INTO EASTERN ORE/IDA WED AND THU. EXTREME WARM AMS REMAINS E AND S OF AREA. WITH LITTLE MARINE AMS WED MORNING TEMPS SHOULD BE THE WARMEST WED. NW LOW LEVEL FLOW WILL KEEP AREA FROM GETTING TOO HOT. MODELS SHOW MORE MARINE AIR ALONG COAST WED NIGHT. NAM SHOWS TOO MUCH AND TOO DEEP MARINE AMS AND SHOWS TOO MUCH COOLING FOR THU AND FRI. WITH HIGH HEIGHTS MARINE AMS WILL BE SHALLOW THU MORNING WITH ONLY INLAND PENETRATION THROUGH GAPS ESPECIALLY COL RIVER. FLOW TURNS NW THU AFTERNOON CLEARING MARINE CLOUDS FROM COAST. WITH MORE MARINE AIR THU MORNING EXPECT COOLING COAST WITH A LITTLE COOLING INLAND IN AREAS. UPPER RIDGE STILL FAR ENOUGH S THU AFTERNOON KEEPING UPPER FLOW W TO SW. THIS SHOULD KEEP TSTMS AWAY FROM AREA. WEAK TROUGH DEVELOPING OFFSHORE WILL INCREASE SW FLOW ALOFT SOME. MARINE AMS WILL DEEPEN ALONG COAST THU NIGHT AND ALLOW MORE INLAND PENETRATION. UPPER RIDGE SLIDES FURTHER E FRI WITH SW FLOW ALOFT INCREASING SOME. STRONGER ONSHORE FLOW FOR AREA WILL COOL TEMPS FURTHER ALONG WITH SOME CLOUDS LINGERING NEAR COAST ESPECIALLY N. SW FLOW ALOFT WEAK S PART MAY ALLOW ENOUGH INSTABILITY TO A RISK OF TSTMS SOUTHERN MOUNTAINS FRI AFTERNOON. KOSOVITZ .LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS... A FAIRLY STRONG DISTURBANCE MOVES NORTHWARD FROM NORTHERN CALIF INTO SOUTHERN OREGON ON FRIDAY AFTERNOON AND BRUSHES THE SOUTHERN CASCADES NEAR WILLAMETTE PASS. PER COORDINATION WITH NEIGHBORING OFFICES AND FIRE WEATHER COORDINATION CENTER HAVE ADDED SLIGHT CHANCE OF TSTMS FOR THE SE CORNER OF THE LANE COUNTY CASCADES LATE FRIDAY AFTERNOON/EVENING. ONSHORE FLOW INCREASES OVER THE WEEKEND WHICH WILL GIVE WAY TO AN INCREASE IN LATE NIGHT AND EARLY MORNING CLOUDS. TW && .AVIATION...VFR PREVAILING OVER THE AREA TONIGHT INTO WED. HOWEVER...LIGHT ONSHORE FLOW WILL BRING SOME MVFR CIGS TO THE COAST TOMORROW MORNING AROUND 10-15Z. MOST OF THIS MVFR DECK WILL STAY NORTH AND ONLY BRIEFLY INFLUENCE THE CENTRAL COAST AS THE FLOW TURNS LIGHTLY OFFSHORE IN THAT AREA. EXPECT VFR CONDITIONS THROUGH MOST OF THE WEEK. WOLFE && .MARINE...HIGH PRES OFFSHORE STRENGTHENS THROUGH THU COUPLED WITH THERMAL LOW INCHING NORTH FROM CALIFORNIA WILL PUSH WINDS JUST UNDER ADVISORY LEVELS WED AFTERNOON THEN REACH ADVISORY CRITERIA THU. SEAS EXPECTED TO REMAIN IN THE 3 TO 6 FOOT RANGE FOR NEXT COUPLE OF DAYS SO DO NOT EXPECT ROUGH COLUMBIA BAR. WOLFE && .PQR WATCHES/WARNINGS/ADVISORIES... OR/WA...NONE. && .PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION) AST 000000 PDX 000000 SLE 000000 EUG 000000 MORE WEATHER INFORMATION ONLINE AT... Http://weather.gov/portland THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY REFERRED TO AS THE FORECAST AREA.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 542 AM PDT TUE JUL 3 2007 ORZ003>013-WAZ019-020-022-023-039-040-041300- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- SOUTH WASHINGTON CASCADE FOOTHILLS- 542 AM PDT TUE JUL 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...EXCEPT THE WARMEST TEMPERATURES OF THE YEAR SO FAR ARE POSSIBLE WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ORZ001-002-WAZ021-041300- NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST- 542 AM PDT TUE JUL 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
2 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Northern Oregon Coast | 2007-07-03 | 16 | Male | In Water | Direct |
| Rip Current, Northern Oregon Coast | 2007-07-03 | 16 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50397, 51069.